It is vital that patients returning to police custody as discharged as safely as possible. Part of that is ensuring the custody team has adequate information about the patient. So so complete the Return to custody form, documenting…. Read more
Those suspected of concealing illicit drugs often present near ports and borders however they can present to any ED or be brought in by the police.
Body Packers – Swallow large quantities of well packaged drugs to smuggle them into countries or institutions. These are often well manufactured with a low risk of rupture but the potential for serious toxicity if rupture occurs.
Body Stuffers – Swallow small quantities of poorly packaged illicit substances often at the point of arrest to conceal them. These have a much high risk of package rupture but involve smaller quantities of substances.
Authorisation for an intimate search or radiological investigation must come from an inspector or higher with written consent from the patient.
Intimate searches must be carried out by a police surgeon but require immediately available resuscitation facilities therefore may be conducted in the ED. ED physicians should not handle the drugs at any time.
AXR or low dose CT scanning can be used to detect concealed packages in Body Packers.
Try to obtain a history of what and how much has been concealed
Look for toxidromes suggestive of package leak –
- Cocaine: Tachycardia, hypertension, agitation, diaphoresis, dilated pupils, hyperpyrexia, seizures, chest pain, arrhythmias and paranoia.
- Heroin: pinpoint pupils, respiratory depression, decreased mental state, decreased bowel sounds
- Amphetamines : – Nausea, Vomiting, Dilated Pupils, Tachycardia, Hypertensions, Sweating, Convulsions and the development of non-cardiogenic pulmonary oedema
Body Stuffers should be observed for signs of toxicity for a minimum 6 hours, consider activated Charcoal
Body Packers with positive imaging who are asymptomatic can be discharged back to police custody for monitoring. Bowel preparation such as Cleanprep or movicol can be used.
Toxidromes should be treated as per toxbase guidelines Toxbase
Body Packers with signs of cocaine or amphetamine toxicity or signs of obstruction/ileus require urgent surgical intervention.
Body packers with signs of Heroin toxicity should be treated with Naloxone infusion as per toxbase guidelines
The provision of out of hours mental health services for Children and young people (under the age of 18) is changing: –
Between 8pm and 9am the onsite Mental Health Liason team (RAID) will see these patients initally and help with the mental health aspects of their care. Between 9am and 8pm contact CAMHS via switchboard as normal.
A selection of patient, relative, and general resources designed to assist those presenting with self injury, and those who care for them.
Remember to complete ReACT or CAMHS assessment tools on EPR Read more
Delirium is one of a number of geriatric syndromes and has significant associated morbidity and mortality.
3 subtypes of delirium
- Hyperactive – easies to spot, one we are most familiar with. Characterised by agitation/aggression/hallucinations “the non cooperative patient”
- Hypoactive – harder to spot. Characterised by drowsiness, less responsive, vacant, sleeping more at home
Remember there is NO SUCH THING AS A “POOR HISTORIAN” !! – Just a poor clinician! If your patient is not cooperating and can’t tell you very much then you need to find out why!!! Read more
Domestic abuse can affect anyone and often its not readily disclosed on an ED admission. We must be alert to the fact some of our patients may be attending with domestic abuse. Please explore concerns and escalate if you’re unsure. Our colleagues in the Pennine Domestic Violence Group have kindly drawn this a guidance up for us.
A button battery lodged in the Oesophagus is a medical emergency as it can cause necrosis and significant GI bleed – Refer immediately
If anybody is symptomatic after button battery ingestion they need referral to the Surgical team for urgent endoscopic removal Read more
Applies to all over 16’s
- Everyone is presumed to have capacity – until a lack of capacity has been established
- All practical efforts have been made to help patient make a decision
- Explain decision and options as clearly and concisely as possible (be flexible)
- Make every effort to help the person understand (language line, writing, etc.)
- Are there others who might help them understand? (nursing, medical, family, freinds)
- People are free to make an unwise decision
- Anything done under the act MUST be in the patients best interest
- Carefully consider what is the least restrictive option
- High risk of Cardiovascular Collapse/Death – likely due to adrenaline surge, heat exhaustion and injury. It can happen very suddenly.
- Keep physical restraint to a minimum – Don’t allow patient to forced face down, it’s the most likely way of killing them.
- Sedation – if you’re restraining you will almost certainly need to sedate. IV is best but if access is too risky IM will have to do.
- Aggressive management of underlying issues – esp. hyperthermia and acidosis and look out for rhabdomyolysis and DIC
Refusing treatment = Mental Capacity Assessment [LINK]
|Drug||Route||Typical Dose (mg)||Onset (min)||Duration (min)||Warning|
|Midazolam||IV||2-5||1-5||30-60||Respiratory depression, IM unpredictable onset|
|Haloperidol||IV||5-10||10||180-360||Arrhythmia Risk: Only if previously used OR ECG|
|Ketamine||IV||1-2mg/kg||1||20-30||Theoretical risk of worsening cardiovascular instability|